Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Honolulu, HI

February 19, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 19, 2006, 9:34 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2006, 9:34 PM HST (07:34 UTC)
Expired
Feb 20, 2006, 12:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.6 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 200735
FFWHFO
HIC007-201030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
934 PM HST SUN FEB 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1230 AM HST

* AT 924 PM HST...RADAR SHOWED HEAVY RAIN NEAR LIHUE. THE AREA OF
  HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANAHOLA...KAPAA AND WAILUA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2187 15946 2186 15931 2215 15924 2217 15938

$$
POWELL
1 follow-up statement
000
WGHW70 PHFO 200827
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1026 PM HST SUN FEB 19 2006

HIC007-200836-
ISLAND OF KAUAI IN KAUAI COUNTY-
1026 PM HST SUN FEB 19 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2187 15946 2186 15931 2215 15924 2217 15938

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:30 PM HST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 19, 8:30 PM HST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN FEB 19 2006

.SYNOPSIS...
BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT
WILL GIVE WAY TO MORE TYPICAL TRADE WIND SHOWERS MONDAY AND
THEREAFTER THROUGH THE FORECAST PERIOD. HIGH CLOUDS ALONG THE
SOUTHEAST FLANK OF AN UPPER LOW FAR NORTHWEST OF KAUAI WILL REMAIN
WITH US THROUGH MONDAY.

&&

.DISCUSSION...
OUR AIRMASS REMAINS UNSTABLE THIS EVENING...WITH MODERATE TO
BRIEFLY HEAVY SHOWERS POPPING UP ACROSS WINDWARD OAHU AND PORTIONS
OF WINDWARD MOLOKAI AND MAUI. THERE HAVE BEEN SPORADIC RAIN GAGE
ALARMS FOR 1 TO 1.2 INCH PER HOUR RAINFALL RATES AT WAIHEE PUMP AND
AHUIMANU ON WINDWARD OAHU WITHIN THE PAST TWO HOURS. THESE TWO
STATIONS HAVE SEEN 3 AND 5.5 INCHES OF TOTAL
RAINFALL...RESPECTIVELY...OVER THE PAST 24 HOURS. OTHER WINDWARD
OAHU GAGES HAVE SEEN GENERALLY BETWEEN 1 AND 3 INCHES OF TOTAL
RAINFALL OVER THE PAST 24 HOURS.

A BROAD BAND OF BROKEN TO OVERCAST HIGH CLOUDS LIES ACROSS THE MAIN
HAWAIIAN ISLANDS...ALONG THE SOUTHEAST FLANK OF AN UPPER LOW FAR
NORTHWEST OF KAUAI AND ALONG THE NORTHERN FRINGE OF AN UPPER RIDGE
SOUTH OF THE ISLAND CHAIN. THUNDERSTORMS AT LONG RADAR RANGE...110
TO 115 MILES NORTHEAST OF OAHU...MARK A ZONE OF UPPER DIVERGENCE AS
UPPER NORTHWESTERLIES EAST OF THE UPPER LOW SPLIT FROM UPPER
EASTERLIES WRAPPING AROUND THE NORTH SIDE OF THE RIDGE. THESE
THUNDERSTORMS SHOULD POSE NO THREAT TO THE ISLANDS AS THEY MOVE WEST
WITH THE SPLIT UPPER FLOW. HIGH CLOUD COVER ACROSS THE ISLANDS
SHOULD DECREASE MONDAY AS MODELS SHOW A RETURN TO A MORE ZONAL FLOW
PATTERN ALOFT.

LINGERING INSTABILITY ACROSS THE ISLANDS WILL KEEP THE THREAT OF
BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WITH US
OVERNIGHT...MOSTLY OVER AND NEAR KAUAI AND OAHU. AFTER
TONIGHT...SHOWERS SHOULD BEGIN TO ASSUME A TRADE WIND
DISTRIBUTION...FAVORING WINDWARD AND MAUKA AREAS. TRADE WINDS WILL
BE SLOW TO RECOVER STRENGTH THROUGH THE WEEK...HOWEVER...BECAUSE
ANOTHER LOW NORTHEAST OF THE ISLANDS WILL KEEP THE PRESSURE
GRADIENT ACROSS THE ISLANDS RATHER SLACK.

GRIDS HAVE BEEN CHANGED FOR A SLIGHT CHANCE OF THUNDERSTORMS FOR
KAUAI...OAHU AND SURROUNDING WATERS THROUGH TONIGHT.

A DENSE FOG ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS TONIGHT AS
THE FOG THICKENS. BASED ON THE MAUNA KEA AND MAUNA LOA WEB
CAMS...THERE WERE SEVERAL BREAKS IN THE FOG DURING THE DAY
SUNDAY...BUT EXPECT VISIBILITIES TO DECREASE AGAIN TONIGHT.

&&

.MARINE...
A GALE BETWEEN CALIFORNIA AND THE ISLANDS PRODUCED A
SWELL THAT IS HITTING THE EAST-FACING SHORES. COMPUTER MODELS
FORECAST THE SWELL TO REMAIN HIGHER THAN NORMAL THROUGH MONDAY. SURF
WILL GRADUALLY DROP BELOW THE 8 FEET ADVISORY LEVEL THROUGH THE DAY
MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

DENSE FOG ADVISORY UNTIL 10 AM HST MONDAY FOR BIG ISLAND SUMMITS.
&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:34 PM HSTDense Fog AdvisoryHFOHawaii29 hr
Feb 19, 8:26 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 20, 2:14 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.